Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 13, 2017, 6:10 PM EDT for Cattaraugus County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 13, 2017, 7:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
883 WWUS81 KBUF 132210 SPSBUF Special Weather Statement National Weather Service Buffalo NY 610 PM EDT THU JUL 13 2017 NYZ019-020-132315- Chautauqua-Cattaraugus- 610 PM EDT THU JUL 13 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES... At 603 PM EDT, several clusters of strong thunderstorms across southern Chautauqua and southern Cattaraugus Counties were moving east at 35 mph. Torrential rainfall is occurring with these storms, and may cause localized flooding in a very short period of time. If driving, be cautious of water rapidly ponding on road surfaces as these storms move through. Do not drive your vehicle through flooded roadways. Locations impacted include... Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer, Allegany, Mayville, Clymer and Long Point State Park. This includes Interstate 86 between exits 4 and 27. LAT...LON 4224 7976 4227 7831 4200 7831 4200 7976 TIME...MOT...LOC 2203Z 264DEG 28KT 4208 7910 $$ Mitchell
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 4:07 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 4:07 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
407 PM EDT Thu Jul 13 2017
.SYNOPSIS...
Another area of low pressure will move across Lake Ontario tonight
through Friday, bringing another round of rain tonight and
potentially one more on Friday before a cool front crosses the
region, ushering in drier air for Saturday. The break in the weather
will be short-lived however, as another low pressure system will
sweep down out of the upper Great Lakes Sunday, bringing more
unsettled weather for the latter half of the weekend into the the
first part of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
The low pressure system that brought the heavy rain and flooding to
the forecast area earlier today has now exited the forecast area.
Multiple areal flood warnings remain in effect, as standing water
continues to result in multiple road closures across the warned
areas, in addition to several area creeks in the Buffalo/Rochester
metro areas that continue to rise above flood stage. Aside from
ongoing flooding concerns though, it should be a largely quiet
evening, with just a few showers possible across the Southern Tier
and North Country, mainly across areas that have seen little
precipitation so far.
The frontal boundary that has been the focus for convection over the
last 36 hours will lift north into Canada tonight, as the main
surface low, currently centered over lower Michigan gradually tracks
east into southern Ontario as an upper level shortwave drops out of
northern Ontario across Lake Superior. Increasing ascent in the
right entrance region of an upper level jet max over Ontario and
associated surface troughing across the region should result in yet
another round of showers and a few embedded thunderstorms moving
across the forecast area tonight. With PWATs still in the 1.5 to 1.8
inch range, there remains a significant potential for more locally
heavy rain, and given the significant rainfall of the last 24-36
hours, the Flash Flood Watch will be extended through to 00Z
Saturday. It will be yet another sticky night, with lows in the low
to mid 60s, courtesy of the humid airmass that will remain
entrenched across the region.
As mentioned above, there is a potential for one final round of rain
on Friday, as the aforementioned upper level trough drops into the
lower Great Lakes and the accompanying surface low crosses Lake
Ontario and western New York. There is a little more uncertainty
with regards precip placement and QPF, as a dry slot may be
working its way across the area, however with falling heights
and increasing mid-level instability, convective elements could
still create the potential for flash flooding, thus causing the
extension of the warning through to 00Z Saturday. Regarding
temperatures, we should see readings holding close to seasonal
normals, with highs in the upper 70s, as cooler air will begin
filtering into the region.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A fairly strong shortwave will cross our forecast area during the
first half of Friday night. While this feature will generate some
scattered showers...rainfall amounts will not be significant. The
showers will taper off from west to east...with the activity finally
ending east of Lake Ontario around daybreak Saturday.
High pressure centered over the mid western states on Saturday will
provide us with clearing skies and a beautiful afternoon.
Temperatures will climb to near 80 across the lake plains with
readings in the mid to upper 70s elsewhere.
The fair weather will continue through Saturday night as the area of
high pressure will settle across the Ohio Valley. The mercury will
bottom out in the low to mid 60s across the lake plains...with lows
in the 50s on the Tug Hill and across the interior of the Srn Tier.
Unsettled weather will then GRADUALLY return to the region Sunday
and Sunday night as the next shortwave will dig south across the
Great Lakes region. Twenty four hour rainfall amounts with the slow
clearing of this system will generally range from a quarter to one
half inch. The mercury on Sunday will once again climb into the
upper 70s to lower 80s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday...An upper level low should be over the region on Monday.
This will result a cool airmass aloft with continued shower or
thunderstorm potential until the low moves further east. Timing is
in question this far out with the ECMWF slower than the GFS.
Individual members of the GEFS do not offer much help with minimal
variability.
Monday night...Drier air from surface high pressure upstream will be
moving into the OH valley and northern Great Lakes region. Thus, by
Monday Night, any lingering convection should continue moving into
Central NY with no regeneration overnight.
Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday. There will be a slightly higher
chance for convection toward the St Lawrence Valley - on Tuesday
with the departing system toward Eastern NY and on Wednesday with
the approach of the next frontal boundary from the NW.
The next system should begin to affect the region on Thursday with a
renewed chance for showers and thunderstorms. Temperatures
throughout the period next week should remain near normal for this
time of year.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Conditions are improving across portions of western New York this
afternoon, as the low pressure system that brought the rainfall to
the area this morning has tracked off to the east, with cigs
improving to MVFR in many locations. However, pockets of IFR
remain over sections of the Southern Tier.
Conditions should improve somewhat this evening, as weak
ridging moves into the area in the wake of the departing system.
However, as we move into tonight, we will likely see a return
of IFR/LIFR conditions as there will be plenty of lingering low-
level moisture as well as ENE flow off of Lake Ontario to
contend with. There should be improvement after 12-13Z Fri
however, as drier air will begin filtering into the region.
Outlook...
Friday afternoon...Mainly VFR with scattered -SHRA and -TSRA.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.
Tuesday...VFR.
&&
.MARINE...
A brisk east wind will develop on Lake Ontario on the north side of
a stalled warm front as a weak wave of low pressure approaches the
lake. Winds and waves will build to small craft advisory levels
today on the west end of lake Ontario. Otherwise, area waterways
will remain below SCA levels through the upcoming weekend.
&&
.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
is expected to remain out of commission for at least the next
several days, as significant repairs are required.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch through Friday afternoon for NYZ001>005-
010>014-019>021-085.
MARINE...None.
&&
SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...RSH
LONG TERM...ZAFF
AVIATION...WOOD
MARINE...WOOD
EQUIPMENT...WOODHazardous weather outlook, Jul 13, 5:23 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 523 PM EDT Thu Jul 13 2017 NYZ001>005-010>014-019>021-085-142130- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 523 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-142130- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 523 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-142130- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-142130- Oswego-Jefferson-Lewis- 523 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 13, 2:01 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
201 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD ATTICA 42.87N 78.28W
07/13/2017 WYOMING NY EMERGENCY MNGR
ATTICA CREEK FLOWING OVER PROSPECT ROAD INTO THE
SHOPPING CENTER.
&&
EVENT NUMBER BUF1701232
ARLocal storm report, Jul 13, 2:21 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
221 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD GENEVA 42.87N 76.98W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
RT 6 IN GENEVA... PARTIAL FLOODING
0100 PM FLASH FLOOD GENEVA 42.87N 76.98W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
NUMEROUS ROADS FLOOODED
0100 PM FLASH FLOOD 3 ESE CANANDAIGUA 42.87N 77.23W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
FLOODED SECTIONS OF RT 5/20
0100 PM FLASH FLOOD VICTOR 42.98N 77.41W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
ROAD CLOSED IN VICTOR
0100 PM FLASH FLOOD BLOOMFIELD 42.90N 77.42W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
ROADS CLOSED IN BLOOMFIELD
0100 PM FLASH FLOOD 3 ESE CANANDAIGUA 42.87N 77.23W
07/13/2017 ONTARIO NY LAW ENFORCEMENT
WATER BUCKLED PAVEMENT ON SMITH RD
&&
EVENT NUMBER BUF1701233
EVENT NUMBER BUF1701234
EVENT NUMBER BUF1701235
EVENT NUMBER BUF1701236
EVENT NUMBER BUF1701237
EVENT NUMBER BUF1701238
ZAFFLocal storm report, Jul 13, 4:25 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
425 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 S BLISS 42.53N 78.24W
07/12/2017 WYOMING NY LAW ENFORCEMENT
TREES DOWN AND BARN BLOWN ACROSS RD
&&
EVENT NUMBER BUF1701239
ZAFFLocal storm report, Jul 13, 5:07 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
507 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM FLOOD ALDEN 42.90N 78.49W
07/13/2017 ERIE NY DEPT OF HIGHWAYS
3 ROD ROAD IS CLOSED BETWEEN CARY ROAD AND CAYUGA CREEK
ROAD DUE TO THE CAYUGA CREEK SPILLING OVER THE ROADWAY
&&
EVENT NUMBER BUF1701240
JAMLocal storm report, Jul 13, 5:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
553 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 2 ENE MARILLA 42.85N 78.50W
07/13/2017 ERIE NY SOCIAL MEDIA
WATER RESCUE FROM HOME ON CLINTON ST
&&
EVENT NUMBER BUF1701241
ZAFFSpecial weather statement, Jul 13, 6:10 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 610 PM EDT THU JUL 13 2017 NYZ019-020-132315- Chautauqua-Cattaraugus- 610 PM EDT THU JUL 13 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES... At 603 PM EDT, several clusters of strong thunderstorms across southern Chautauqua and southern Cattaraugus Counties were moving east at 35 mph. Torrential rainfall is occurring with these storms, and may cause localized flooding in a very short period of time. If driving, be cautious of water rapidly ponding on road surfaces as these storms move through. Do not drive your vehicle through flooded roadways. Locations impacted include... Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer, Allegany, Mayville, Clymer and Long Point State Park. This includes Interstate 86 between exits 4 and 27. LAT...LON 4224 7976 4227 7831 4200 7831 4200 7976 TIME...MOT...LOC 2203Z 264DEG 28KT 4208 7910 Mitchell
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:24 PM EDT | Special Weather Statement | BUF | Orleans | 36 min |
| Jul 13, 12:35 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 55 min |
| Jul 13, 3:58 AM EDT | Small Craft Advisory | BUF | 10 hr | |
| Jul 13, 9:29 AM EDT | Special Weather Statement | BUF | Genesee | 31 min |
| Jul 13, 9:49 AM EDT | Flash Flood Warning | BUF | Erie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more | 4 hr |
| Jul 13, 10:18 AM EDT | Flash Flood Warning | BUF | Erie, Livingston, Wyoming | 4 hr |
| Jul 13, 10:41 AM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario, Wayne | 4 hr |
| Jul 13, 1:42 PM EDT | Areal Flood Warning | BUF | Erie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more | 6 hr |
| Jul 13, 1:43 PM EDT | River Flood Warning | BUF | Erie, Wyoming | 9 hr |
| Jul 13, 2:09 PM EDT | Areal Flood Warning | BUF | Erie, Livingston, Wyoming | 6 hr |
| Jul 13, 2:41 PM EDT | Areal Flood Warning | BUF | Livingston, Monroe, Ontario, Wayne | 3 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.